Isoniazid may cause neuropathy. - GreenMedInfo Summary
[Isoniazid induced neuropathy: consider prevention].
Rev Mal Respir. 2006 Apr;23(2 Pt 1):157-60. PMID: 16788441
Service de Neurologie, Centre Hospitalier Delafontaine, Saint Denis, France.
INTRODUCTION: Antituberculous treatment is effective but has numerous side effects. Among these isoniazid induced neuropathy is easily preventable. CASE REPORT: A female patient of 42 years, infected with HIV, presented with general deterioration associated with an interstitial pulmonary infiltrate and mediastinal lymphadenopathy. Tuberculosis was not confirmed bacteriologically but she responded to antituberculous treatment. Three months later she developed distal leg pains extending proximally. There was superficial sensory impairment up to the groins and loss of the ankle reflexes. The dose of isoniazid was reduced from 5 to 2.5 mg/kg/day on account of slow acetylator status and treatment with pyridoxine 250 mg/day commenced. The clinical signs resolved in a few weeks. CONCLUSIONS: Isoniazid neuropathy develops in the presence of risk factors (HIV, alcoholism, diabetes, renal failure, malnutrition, pregnancy and lactation, neurotoxic medication) and manifests itself initially by burning feet. Pyridoxine is preventative in low dosage and curative in high dosage. The development of symptoms should lead to measurement of acetylator status, and a reduction of the isoniazid dose to 3 mg/kg/day or even less in slow acetylators.